The People's Perspective on Medicine

Simvastatin and Muscle Pain: Beware Rhabdomyolysis!

ow can you distinguish between garden-variety statin-induced muscle pain and weakness from statin-induced rhabdomyolysis, a life-threatening reaction?

No one argues that statin-type cholesterol-lowering drugs like atorvastatin, simvastatin or rosuvastatin can cause muscle pain (myalgia). What is controversial, though, is how common this complication may be. Many doctors believe that myalgia is rare. But some researchers think it is more common. A lot depends upon how you define myalgia. In some circumstances it can be life threatening (rhabdomyolysis). In other cases, it is “just” statin-induced muscle pain and weakness.

Simvastatin and Rhabdomyolysis:

Q. Soon after I read an article you wrote that simvastatin could make your muscles ache, my muscles started to hurt. I sent a note to my doctor to ask if I should see her about it.

She promptly sent me to the lab so they could draw blood for tests. The same day the tests were run, she called and said stop the drug immediately. She also scheduled me for more tests.

Within a week, the results that had been very high (over 500) were back to normal. If I had not read your article, I would not have acted promptly and could have gotten into real trouble.

Rhabdomyolysis is a Life-Threatening Reaction:

A. It sounds as though you may have experienced rhabdomyolysis, a rare but dangerous complication of statin-type drugs. In this reaction, muscle begins to break down. The kidneys struggle to eliminate the breakdown products. Congratulations to both you and your doctor for acting quickly to avoid a potentially life-threatening drug-induced disaster.

Symptoms of rhabdomyolysis include severe muscle pain and/or weakness. If your urine gets darker (one patient describes it as the color of tea) contact your physician immediately and request blood tests. Make sure you are tested for potassium, myoglobin and creatine kinase (CK), a breakdown product of muscle. Strange bruises are also a tip off.

People with “rhabdo” often feel terrible. Urination is less frequent. Some people complain of nausea, vomiting. Do not delay if you experience any unusual symptoms while taking statins.

Reports from Readers:

Mary works in physical therapy:

“My doctor recommended beginning statins in 2014 to address my cholesterol score of 219. I successfully opted to change my diet in lieu of medication.

“I work in physical therapy and have had patients tell me their diagnosis of rhabdomyolysis was due to long term statin use. I was motivated to change my diet by increasing plant-based foods and eliminating fatty cheeses and lard laden breads and desserts. My 2018 lab result was 198.”

Sue shares this story about statins and rhabdo:

“Please share with your audience that muscle pain when you’re taking a statin can also be a sign of rhabdomyolysis, a serious side effect that damages muscle. A family member of mine had this result. When he stopped the statin, the muscle pain went away. Many others on statins have had the same experience.

Here’s Mayo Clinic online:
“‘Although mild muscle pain is a relatively common side effect of statins, some people who take statin medications to lower their cholesterol may have severe muscle pain. This intense pain may be a symptom of rhabdomyolysis (rab-doe-my-OL-ih-sis), a rare condition that causes muscle cells to break down.’”

Dean describes simvastatin and muscle pain:

“My horrible statin/muscle-destroying experience began with 40 mgs of simvastatin twice a day. It led to the muscle wasting disease rhabdomyolysis, where myoglobin spills from destroyed muscle into the blood stream. Once that overwhelms the kidneys, which cannot clear it fast enough, the result is severe: whole body (even jaw) muscle pains and darkened urine (color of iced tea) indicating acute, statin-induced kidney failure.

“Now, eight years post-hospitalization: having dodged subsequent dialysis (so far) permanent impairments are decreased kidney function (GFR) to 1/2 of low normal, and one kidney is now half of normal size as visualized on ultrasound.”

Statins like Simvastatin and Muscle Pain:

Most people will not experience rhabdomyolysis. It really is rare. But muscle pain and weakness may affect as many as 5 to 10% of statin-taking patients (Journal of the American College of Cardiology, May 24, 2016). 

Read more about this and other complications at this link:

What Are the Most Common Statin Side Effects?

What’s the Difference Between Myalgia and Myositis?

We know this sounds like splitting hairs. Believe us when we tell you that myositis is really serious. We fear that the FDA has downplayed this adverse reaction. It is, however, life changing if not life threatening. Learn more at this link:

Doctors and Patients Confused About Statins and Muscle Damage

Share your own experience with statins and muscle pain in the comment section below.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.8- 11 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Show 1085: The Statin Standoff and New Drugs for the Heart
Free - $6.49

Cardiologists don't agree on how well statin cholesterol-lowering drugs work to prevent heart disease. What do you know about the statin standoff?

Show 1085: The Statin Standoff and New Drugs for the Heart
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 1 comments
Comments
Add your comment

I am a 63 y/o man who has had type 1 diabetes for 53 years. I am in pretty good shape, exercise regularly, and manage to keep my A1c below 7. Admittedly, my eating habits could be improved.

More than 20 years ago, due to a slightly elevated cholesterol count, I was put on Lovastatin. A few years later, it was changed to Simvastatin. I seemed to handle both of these fine w/o any noticeable side effects. They both lowered my cholesterol considerably.

However, 3 years ago, during a “pharmacy review” with Kaiser Permanente, the pharmacist on the phone switched me to Atorvastatin, telling me that it worked even better. She told me that side effects were extremely rare. Within 3 weeks, I ached so badly that I could barely get out of bed. It took me another week to figure out that the new statin was the cause. I was switched back to simvastatin and felt much better. However I get a severe ache in my legs when I’m bike riding.

I’ve been an avid cyclist for over 35 years and had never noticed such an ache and that it had come on so suddenly. To this day, I still have that ache. I can’t help but think that the Atorvastatin was the cause and that the damage is permanent. Most of my doctors and pharmacists poo-poo this idea and tell me that as a t1D, the benefits far outweigh the “possible” side-effects. One Kaiser pharmacist couldn’t praise statins enough and totally dismissed my complaint of side effects. I felt like she was working for Pfizer instead of Kaiser. Sorry for the long post. Does anyone have a similar story to share?

* Be nice, and don't over share. View comment policy^